Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 261, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 13, 2014, 7:34 PM EDT for Dubois County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2014, 7:34 PM EDT (23:34 UTC)
- Expired
- Oct 13, 2014, 8:20 PM EDT
- In force
- 46 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 4:54 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
833
WUUS53 KLMK 132334
SVRLMK
INC037-140020-
/O.NEW.KLMK.SV.W.0261.141013T2334Z-141014T0020Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT MON OCT 13 2014
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 820 PM EDT
* AT 731 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF WINSLOW TO 10 MILES NORTHWEST OF
ROCKPORT...AND MOVING NORTHEAST AT 60 MPH. A TORNADO WATCH IS IN
EFFECT.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JASPER...MILLERSPORT...HOLLAND...DUFF...IRELAND...JOHNSBURG...
HUNTINGBURG AIRPORT...HUNTINGBURG...PORTERSVILLE...SAINT HENRY...
HAYSVILLE...MALTERSVILLE...BRETZVILLE...FERDINAND...SAINT
ANTHONY...SAINT MARKS...KELLERVILLE...DUBOIS CROSSROADS...DUBOIS
AND THALES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 3851 8707 3851 8698 3851 8696 3849 8695
3851 8694 3850 8688 3853 8684 3853 8679
3820 8681 3820 8702 3821 8708 3846 8708
TIME...MOT...LOC 2333Z 227DEG 50KT 3849 8721 3801 8715
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JSD1 follow-up statement
195
WWUS53 KLMK 140001
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT MON OCT 13 2014
INC037-140020-
/O.CON.KLMK.SV.W.0261.000000T0000Z-141014T0020Z/
DUBOIS IN-
801 PM EDT MON OCT 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DUBOIS COUNTY
UNTIL 820 PM EDT...
AT 756 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF SHOALS TO 8 MILES NORTHEAST OF
DALE...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN DUBOIS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 3851 8707 3851 8698 3851 8696 3849 8695
3851 8694 3850 8688 3853 8684 3853 8679
3820 8681 3820 8702 3821 8708 3846 8708
TIME...MOT...LOC 0001Z 227DEG 50KT 3876 8685 3828 8679
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JSDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 5:51 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 13, 5:51 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EDT Mon Oct 13 2014
...Forecast Update...
Issued at 545 PM EDT Mon Oct 13 2014
A quick update for trends over our eastern forecast area (including
east-central KY) for early this evening. Lower clouds have mixed and
cleared out for the time being, and conditions should remain dry for
the next few hours before rain and storm chances increase later
tonight. Therefore, have made some adjustments to sky and precip
chances for this evening. Remainder of forecast in tact.
.SHORT TERM (Now through Tuesday Night)...
Issued at 325 PM EDT Mon Oct 13 2014
...Severe Weather and Flash Flooding Possible Tonight into Tuesday...
Weak subsidence and/or shortwave ridging behind early morning
showers and storms have provided a respite for most of central
Kentucky and southern Indiana. Clouds have thinned enough for temps
to reach the mid and upper 70s across most of the area, but so far
convection has failed to develop ahead of the main squall line,
which is just reaching the Mississippi River.
SPC mesoanalysis shows instability and shear parameters coming
together ahead of the line over western Kentucky. Most of the
high-resolution models advertise the squall line pushing into the
I-65 corridor after midnight, albeit in a weakening state. However,
most of these models are 2-3 hrs behind the curve with respect to
the ongoing squall line. Believe that the only way for this timing
to verify is for one or more surface waves to develop and ride north
along the line to slow it down. Will key on a couple hours either
side of midnight for the severe threat, mainly west of I-65. Timing
could skew even earlier if we see renegade cells developing ahead of
the line, but that is looking more confined to the Deep South.
Damaging winds will be the main SVR threat, but brief tornado
spin-ups remain on the table, especially if there are any discrete
convective elements to be ingested by the line.
Precipitable water values in the 99th percentile for October will
provide plenty of juice for heavy rain, and this is especially
concerning with a weakening line of storms almost parallel to the
upper flow. Heavy rain potential is certainly on the table, and we
expect widespread rainfall totals pushing 2 inches, with local 3+
inch amounts likely. Rainfall amounts the last 7 days have been
above normal, especially north of I-64, as well as south of the
Bluegrass Parkway. Flash Flood Watch will remain in effect as
localized short-fuse flooding issues are likely anywhere that the
heaviest rain falls.
Potential still exists for strong thunderstorms along the surface
front on Tuesday. The low-level jet will be shunted off to the east,
but strong dynamics and sufficient moisture could support another
line of convection. Winds aloft remain just strong enough that
damaging gusts could still be mixed down in the more vigorous
showers or storms early in the day.
Main upper low swings through Tuesday night, and will support a
low-end chance POP. With much less deep moisture available, this
looks like a low-QPF event. Min temps will be much cooler than last
night or tonight, but still a few degrees above climo.
.LONG TERM (Wednesday through Monday)...
Issued at 300 PM EDT Mon Oct 13 2014
The long term will begin with a closed upper low over the Midwest
bringing multiple rounds of shallow convection to the region Wed
through Thurs. Model soundings do indicate a decent ribbon of low
level instability and decent low level lapse rates both Wed and
Thurs afternoons, so can't rule out some moderate showers or perhaps
even a rumble of thunder each afternoon/evening. Will continue with
rain showers for now though and evaluate more in coming forecasts.
Cloudy, rainy conditions in the cold upper low will limit high temps
to upper 50s and lower 60s both Wed/Thu with low temps in the upper
40s and lower 50s.
We'll see dry weather and sunshine for Fri/Sat as the upper flow
becomes more zonal and weak sfc high pressure arrives at the sfc.
The warmest day of the week looks to be Fri with highs in the lower
70s. The clearest, coolest night of the long term looks to be Sat
night into Sun morning with low temps in the lower 40s.
Models then diverge on the upper level pattern for the beginning of
next week. Upper ridging looks to move into the central CONUS with a
shortwave trough preceding it and possibly bringing us some rain
showers. Will continue low chances for precip Sun night-Mon but
have low forecast confidence at this point. Temperatures look to be
below normal for the first portion of next week.
&&
.AVIATION (21Z TAF Update)...
Updated at 425 PM EDT Mon Oct 13 2014
Renegade convection ahead of the squall line is developing over the
Deep South as advertised, and lifting rather quickly to the north.
Main line has crossed the Mississippi and continues to move east
faster than progged by most of the high-resolution models. One way
or the other, expect T-storm chances at SDF to ramp up quickly
between 02-05Z. Expect prevailing MVFR visibilities once the rain
arrives in earnest, but still have limited confidence in the timing
of the strongest convective line. Brief IFR conditions are likely
when that arrives.
Issued at 100 PM EDT Mon Oct 13 2014
Main challenge in this TAF set is the timing and impact of what
should be multiple rounds of showers and storms. Worst weather is
expected to occur after midnight tonight, and perhaps into Tuesday
morning. Confidence is high that the terminals will see storms and
restrictions to cig/vis, but confidence in the timing is limited.
Models appear to be too slow with ongoing convection, so after
adjusting for that bias that would bring the main line in 07-09Z,
but most likely in a weakening state this far east. Expect at least
MVFR visibilities in moderate to occasionally heavy rain at that
time, though brief IFR conditions are quite possible. MOS guidance
is only bullish on lower ceilings at BWG, where we will go with
fuel-alternate MVFR rather than jumping on the advertised IFR. Will
keep high-end MVFR or even VFR in SDF and LEX, but also can't rule
out brief restrictions there. Also included VCTS in BWG and SDF
beginning late this evening, as a few renegade cells may well
develop out ahead of the approaching squall line.
Winds will generally be out of the SSE if not close to due south,
with 20-25 kt gusts for much of the period. LLWS will not be
included in the TAFs at this time, especially given the expected
gusty surface winds and lack of a steep low-level inversion, but
given the strength of the LLJ (65-70kt at 850mb) later shifts may
need to consider it.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH from 11 PM EDT /10 PM CDT/ this evening
through Tuesday evening FOR KYZ023>043-045>049-053>057-
061>067-070>078-081-082.
IN...FLASH FLOOD WATCH from 11 PM EDT /10 PM CDT/ this evening
through Tuesday evening FOR INZ076>079-083-084-089>092.
&&
Update.........TWF
Short Term.....RAS
Long Term......AMS
Aviation.......RASHazardous weather outlook, Oct 13, 3:42 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 342 PM EDT MON OCT 13 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-141945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 342 PM EDT MON OCT 13 2014 /242 PM CDT MON OCT 13 2014/ ...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT /10 PM CDT/ THIS EVENING THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO PUSH INTO THE REGION TONIGHT AS A POTENT STORM SYSTEM APPROACHES FROM THE WEST. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND WEST OF THE I-65 CORRIDOR...MAINLY A COUPLE HOURS EITHER SIDE OF MIDNIGHT. DAMAGING WINDS...TORRENTIAL RAINFALL AND ISOLATED TORNADOES ARE THE MAIN WEATHER HAZARDS EXPECTED TONIGHT. THE HEAVY RAINFALL MAY LEAD TO EXCESSIVE RUNOFF WHICH RESULT IN FLASH FLOODING IN FLOOD PRONE AND LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ON TUESDAY MORNING WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND GUSTY WINDS. LOCALIZED FLOODING IS LIKELY IN THE AREAS THAT RECEIVE THE HEAVIEST RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER SHOULD PREPARE FOR ACTIVATION THIS EVENING AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. RAS/AMS
In the hours before
Special weather statement, Oct 13, 7:32 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
632 PM CDT MON OCT 13 2014
KYZ070-140000-
LOGAN KY-
632 PM CDT MON OCT 13 2014
...STRONG THUNDERSTORM WITH A HISTORY OF SEVERE WEATHER APPROACHING
LOGAN COUNTY...
AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM WITH STRONG ROTATION...POSSIBLY PRODUCING A TORNADO...MOVING
ACROSS TODD COUNTY NORTH OF GUTHRIE. THE STORM WAS NORTHEAST AT 40
MPH.
RESIDENTS OF WESTERN AND NORTHERN LOGAN COUNTY SHOULD MONITOR THIS
STORM CLOSELY AND BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED.
* IF THE STORM MOVES INTO LOGAN COUNTY IT WILL IMPACT...
JUSTICE...
GORDONSVILLE...
CROSSROAD...
WHIPPOORWILL...
EPLEYS AND SPA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS WITH CAN TOPPLE WEAKLY ROOTED TREES...AND DOWN POWER
LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE AND
OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES
SHOULD USE CAUTION.
&&
LAT...LON 3702 8706 3707 8703 3708 8697 3697 8677
3666 8706
TIME...MOT...LOC 2329Z 214DEG 35KT 3671 8716
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 9:44 PM EDT | Special Weather Statement | LMK | Floyd | 31 min |
| Oct 12, 10:10 PM EDT | Special Weather Statement | LMK | Clark, Scott | 45 min |
| Oct 12, 11:12 PM EDT | Special Weather Statement | LMK | Jefferson, Scott | 58 min |
| Oct 13, 3:55 AM EDT | Flash Flood Watch | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 33 hr |
| Oct 13, 4:26 AM EDT | Special Weather Statement | LMK | Floyd, Harrison | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.